I've been taking Bupropion for depression (as well as lithium) as it seems like the only drug that does not cause me to gain weight. After some research and answeres some of you have provided me with, bupropion and lithium may not be the best combination of drugs. Also, being bipolor I wonder if this is the right drug for me. Maybe this is whats causing me some of my anxiety. Can anyone recommend something else to take that will not cause weight gain or worsen by manic episodes?
11 Feb 2013
Iwhile it's partially true that some antidepressants can stimulate the appetite, it is NOT the only reason patients gain weight on them. Some actually alter the metabolic process, causing rapid and profound weight gain, in addition to diabetes, etc. Such extreme metabolic changes render efforts to lose the weight impossible unless one restricts caloric intake severely - think gastric bypass surgery, as in less than 500 calories a day. Zyprexa is one such drug. There is a plethora of credible, reliable, and well-documented evidence of this fact promulgated by psychopharmacologists, drug manufacturers,: psychiatrists, and even health insurance providers. It's not about will power, I'm afraid.
Lamictal is one of the few drugs used to treat bipolar that has been shown not to cause weight gain; Latuda, a relatively new atypical antipsychotic routinely used for depression, is another. Unfortunately, there is no generic yet for either, so cost may be a problem if insurance balks at coverage. Good luck.
6 Apr 2010
Bupropion is documented to increase anxiety, especially in people who are susceptible/sensitive to it. If this is a problem for you I would definitely suggest talking to your doctor about another option.
Secondly, most anti-depressants don't actually CAUSE weight gain. Most of them are associated with weight gain because it stimulates the serotonin system, which increases appetite and cravings for foods that are particularly sugary or full of carbs. Although it's much easier said than done, if you're having problems with weight gain on meds either control your eating or exercise more and you shouldn't have a huge problem. Or change meds (gotta admit, I went with the last option cuz I reeeeaaaally don't want to gain weight lol).
You could try other drugs like Abilify, Zyprexa, Depakote, Lamictal, Tegretol, and Trileptal. Etc, etc, etc. Or, you could try taking one of these AND Lithium which is especially helpful, or so I read on http://www.webmd.com/bipolar-disorder/guide/medications-bipolar-disorder
16 Apr 2012
I am Bipolar II. Do you know if you're Bipolar or Bipolar II (you experience hypomania)? Lithium does not work for me. Also, it's a weight gainer. It made me retain fluid -- especially in the Summer. For anxiety, I take .5 mg. Clonazepam three times a day. DO NOT TAKE THE ANTI-DEPRESSANT CYMBALTA. It made me manic and I had to be hospitalized for two weeks. Also, it has horrible withdrawal symptoms if you have to stop taking it (see CymbaltaWithdrawal.com). I take 65 mg. of anti-depressants for sleep: Remeron 15 mg., Amitryptilline 50 mg (also takes away the ache of Fibromyalgia). I had a slight weight gain of five pounds. These two anti-depressants haven't caused me to go manic. However, I am depressed. I've taken anti-depressants since my 20s (62 now). I've had five hospitalizations for mania from 1993 to 2012. Perhaps I'm just experiencing the highs and lows of life that most people do.
My psychiatrist did increase my anti-psychotic medication from five to 10 mg. (Saphris) to help with my depression. However, it was much too sedating and impaired my cognitive thinking. So, I'm back to five mg. It helps me to sleep. Hope this helps.
16 Apr 2012
My husband is bipolar & has OCD also. The drugs that work the best for him & don't cause him weight gain are Zoloft, & Wellbutrin. I must say he is a type 2 diabetic, & has other problems that he has trouble eating too, but hasn't had a weight problem in years. I also think that if the meds are working right, your appetite will increase just because you are feeling better & that alone will increase the appetitie. I agree with the other poster that controlling what & when you eat would be the best policy to follow. Will pwer is your best friend if the meds are working. Stay away from sugar & flour. Sugar includes corn syrup added as a sweetener. good luck to you... Mary
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
suffering for the last 10yrs.and missed DX. finally found out i have bipolar depression put on lithium concern abt the weight gain and how is going ...
7 answers • 8 Sep 2009
I have taken many different meds to manage my Bipolar Disorder 2. I have severe mixed episodes & my Doc says I can't take an antidepressant ...
13 answers • 14 May 2010
I was diagnosed in 2000 Bipolar 1. Had a bad doctor who really messed me up with meds and ECTs. I have a new doctor now for 6yrs and have been on ...
4 answers • 7 Aug 2013
I have heard Deprakote puts weight on you and I have enough problem with that and do not need anymore help. Are there any drugs that will takes the ...
8 answers • 26 Aug 2013
It seems that every drug I've taken for my panic disorder and bipolar disorder cause weight gain. I took a "medication vacation" for a ...
5 answers • 5 Apr 2015